• 5 WAYS YOUR EPILEPSY DRUG MAY BE KILLING YOU

    5 WAYS YOUR EPILEPSY DRUG MAY BE KILLING YOU
    DEAR DR RAJ,
    I am an engineering student, and I have been on a drug to control my epilepsy since the age of 16 years, when I first met you. I have been very well-controlled, and though I felt drowsy while I take the medication, I still managed to get into engineering college with your guidance on how to use the medicine and make sure I don’t get any attacks.

    But ever since I started my college – I am entering my second year now – I have felt an increase in pressure. It’s not to do with my studies, but I definitely have a lot of extra-curricular outdoor activities; I am finding it difficult to cope, and am getting exhausted. Do you think this is because of the medication? Do you think I can change the medication? Is there any chance I can go off the medicine? I haven’t had fits in 2 years – is this the time to stop the medication?

    Yours Sincerely,
    Shiva
    son of Dr Arundhati Nair.

    Hi Shiva,
    Nice to hear from you. While I wouldn’t wish even my enemy to have epilepsy, it has always been a pleasure to help you out, and the reward is in the fact that you haven’t had a fit in two years.

    I want to tell you a few things on how an anti-epileptic drug can harm you:

    – Side – effects: every drug has its list of side-effects;
    – Inadequate dosage
    – Excessive dosage
    – Inappropriate medication
    – Non-compliance to the dose and frequency advised by your doctor

    While every drug has side-effects, the important thing is to balance between getting a good effect and avoiding a bad effect. A side-effect may not be a reason to stop or to change a drug. In your case, drowsiness (which had happened during the time you were preparing for the engineering entrance) and exhaustion after exertion (which is happening now) could be side-effects of your medication. I would caution you to consider the consequences of changing a medication: we may end-up losing the benefit we have right now. You have had 2 years fit-free period – in a few months, I would encourage you to go off the medication. I usually do it 2 and a half to 3 years of fit-free period.

    I would suggest that we err on the side of caution ( as always) continue taking the medicines in the correct doses for the next 6 months at least, and then we will think about tapering it off.

    Have a good time at the college – and remember to take your medicines and sleep on time!

    Yours Sincerely,
    Dr Rajshekher Garikapati

    Leave a reply →

Leave a reply

Cancel reply